Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 206, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 31, 2016, 3:41 AM CDT for Cloud County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 3:41 AM CDT (08:41 UTC)
- Expired
- Jul 31, 2016, 4:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
419 WUUS53 KTOP 310841 SVRTOP KSC029-310915- /O.NEW.KTOP.SV.W.0206.160731T0841Z-160731T0915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 341 AM CDT SUN JUL 31 2016 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 415 AM CDT * AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF GLASCO...MOVING EAST AT 20 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... GLASCO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3951 9793 3955 9754 3934 9754 3935 9793 TIME...MOT...LOC 0840Z 267DEG 19KT 3945 9777 HAIL...1.25IN WIND...<50MPH $$ HENNECKE
1 follow-up statement
035
WWUS53 KTOP 310913
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT SUN JUL 31 2016
KSC029-310922-
/O.EXP.KTOP.SV.W.0206.000000T0000Z-160731T0915Z/
CLOUD-
413 AM CDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLOUD COUNTY WILL
EXPIRE AT 415 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3951 9793 3955 9754 3934 9754 3935 9793
TIME...MOT...LOC 0910Z 267DEG 19KT 3945 9777
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:41 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 30, 11:41 PM CDT, 4 hours before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1141 PM CDT SAT JUL 30 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Sunday) Issued at 330 PM CDT SAT JUL 30 2016 The little MCS that was over central NEB at the start of the day has now just about moves all the way through the forecast area. Limited instability and shear down stream of the system prevented it from strengthening. But with a lack of inhibition to a surface parcel, lift from the rain cooled air has been enough for the MCS to persist. Looking at the 20Z water vapor imagery, there doesn't appear to be an obvious shortwave upstream from the forecast area and surface obs indicate the surface ridge continues to weaken while a lee trough over the central high plains gradually deepens. For tonight and Sunday, models show the low level jet increasing and veering to the southwest late tonight and into Sunday morning with warm air and moisture advecting back into northeast KS. With the outflow boundary laid down by this afternoons MCS, the expectation is for elevated storms to redevelop by the late evening within the warm air advection pattern as the low level jet veers to the southwest. The high resolution models have done a poor job with the convection today and the GFS/ECMWF/NAM haven't faired much better. However the GFS/ECMWF/NAM seem to show a signal for elevated storms in about the same location and time. This would fit the current conditions with the outflow over the area. So while confidence is not terribly high, the setup appears favorable and have increased POPs into the 60 to 70 percent range. The storms are expected to linger through part of the morning Sunday so have POPs tapering off by the afternoon. Mid level lapse rates do not appear to be significantly steeper than this afternoon (6 to 6.5 C/km) and deep layer shear vectors are progged to remain on the weak side between 20KT and 30KT. So widespread severe storms appears unlikely, we'll need to keep a look out for an isolated strong storms. Lows tonight may be a little tricky in that elevated storms could cause lows to be cooler by a southerly wind and increasing clouds may act to hold temps up. Stayed close to the model consensus with lows around 70s for the most part. Increasing warm air advection and clearing skies during the afternoon should help Sunday's highs warm into the lower and middle 90s. If the rain lingers over eastern KS later into the day, these highs may be a touch on the warm side. .LONG TERM...(Sunday Night through Saturday) Issued at 330 PM CDT SAT JUL 30 2016 Weak elevated instability with still some decent isentropic upglide around 750mb is suggested by the NAM and GFS to persist into the evening hours near STJ. Will keep small pops going here but expect most action to be on northeast by this time. Stronger zonal flow develops over the Northern Rockies Monday with areas of cyclogenesis to the west and northwest. At this point believe any convergence in and near northern Kansas would be too limited to break the developing cap for daytime convection. Monday night into Tuesday night however there are indications of increasing moisture aloft as southwest flow persists and will keep small precipitation chances for these periods. Next best precip chances come from Thursday into Friday with still suggestions of a boundary settling in. Main concern for these periods continues to be heat with 850mb temps solidly in the mid to upper 20s C and dewpoints well into the 60s to lower 70s. The potential for convective episodes brings questions on the persistence of realizing these apparent temps in time and space. Models diverge aloft by Saturday with handling of where ridge will attempt to re-amplify. Will go with conditions near early August normals for now. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1138 PM CDT SAT JUL 30 2016 Scattered showers and thunderstorms will begin to develop around the terminals after 8Z and last through 15Z SUN. There could be marginal low-level windshear developing after 8Z, especially at MHK where 925mb winds may become more southerly and increase to 25 to 30 KTS. Any Low-level windshear will diminish as the boundary layer mixes deeper through the mid morning hours of Sunday. After 16Z SUN expect VFR conditions through the remainder of the TAF period. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...65 AVIATION...Gargan
Hazardous weather outlook, Jul 30, 3:43 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT SAT JUL 30 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-312045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 PM CDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES INCREASE IN THE EVENING HOURS...AND ARE LIKELY FOR MUCH OF THE AREA FROM AROUND MIDNIGHT THROUGH DAWN. THERE IS A SMALL CHANCE FOR A FEW OF THESE STORMS TO PRODUCE HAIL AROUND AN INCH IN DIAMETER. HEAVY RAIN WILL ALSO BE POSSIBLE OVERNIGHT...WITH A SMALL CHANCE THAT IS LEADS TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL LIKELY CONTINUE INTO SUNDAY MORNING WITH CONTINUED POTENTIAL FOR AREAS OF HEAVY RAIN AND A SMALL CHANCE FOR LOCALIZED FLOODING. THE AFTERNOON HEAT INDEX IS FORECAST TO APPROACH 105 MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:28 AM CDT | Areal Flood Advisory | TOP | Cloud | 3 hr |
| Jul 31, 4:37 AM CDT | Special Weather Statement | TOP | Ottawa | 23 min |
| Jul 31, 5:43 AM CDT | Special Weather Statement | TOP | Clay | 32 min |
| Jul 31, 6:14 AM CDT | Special Weather Statement | TOP | Geary | 31 min |
| Jul 31, 7:50 AM CDT | Areal Flood Advisory | TOP | Cloud, Dickinson, Ottawa | 85 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.